Spotting on injectable birth control, is this normal?
I have passed the due date of my period. I am on the injection and I am not pregnant, but I am experiencing brown spotting. What should I do?
One of the most common side effects of injectable birth control is that withdrawal bleeds (remember, you don't have real "periods" on birth control) may lighten or disappear entirely. A second extremely common side effect is spotting (sometimes called breakthrough bleeding) throughout a woman's cycle. So it's fairly likely that what you are experiencing something that is a common side effect of your chosen method of birth control. The patient information that you received from your doctor's office (or that you should have received) when you got your injection should have discussed all of the potential side effects, so you might want to pull out that information and look it over. You can also call your health care provider's office and ask them for more information.
As to what you should do...there's not much to do. (If you are concerned about pregnancy, you can go ahead and take a pregnancy test to relieve your anxiety.) There's no real way to 'jump start' your withdrawl bleed, so you'll just have to wait it out and see when/if it shows up. The same thing goes for the spotting. You'll just have to use pads or panty liners to catch the fluid and see if it stops. For some women on injectable birth control, they experience spotting for as long as they are on the injections. For others, it clears up after several months. There's just no good way to predict what will happen for you personally.
If these side effects are not something that you feel ok about or if they are significantly interrupting your life/normal routine, you should speak to your health care provider about another method that might have fewer side effects. Our article Birth Control Bingo! discusses the various contraceptive options. There are other options available that offer you the convenience of a method that you don't have to remember everyday but may not have the side effects of injections. Remember as well that recent research has brought up questions about injectable birth control and the risks of bone loss, especially in younger women. So if you do choose to continue on the injection, you should really be taking a multivitamin each day (and/or a calcium supplement), especially if your diet does not contain a lot of calcium rich foods.